Gluten Free Guerrillas

reaction to shampoo containing wheat protein??

Just recently used "Plantar" shampoo for thining hair and instantly started getting foot cramp at night after months of none since being GF. All I could trace this to was wheat protein in the shampoo. Anyone else noticed symptoms with use of beauty products? Have since noticed in many products wheat is often used especially in shampoo for thickening hair. Many thanks

11 Replies
oldestnewest

I have had to be very careful with hair and beauty products and i've found that this gluten free shampoo (Lavera) is really good lavera.com/lavera-products/... i have very fine, slightly thinning hair and it does the job for me! (not cheap though, but a bottle seems to last a long time as you don't need to use a lot)

Reply

According to those in the know "you have to ingest gluten to get a coeliac reaction". Always remember that the term "gluten Free" means it may contain up to 20ppm of gluten. If you feel you react to anything eliminate for several weeks then reintroduce it to see if it is the cause, you may find other reasons that cause the foot cramps.

Reply

I'd have thought you would have a more localised reaction to gluten being absorbed through the skin? I found I was getting a reaction to Jason's Aloe Vera Shampoo with Vitamin E - itching, burning scalp. I discontinued use and didn't think about it again until I used some Vitamin E hand cream and got the same reaction only more severely. I forgot Vitamin E is often sourced from wheatgerm! Never considered it until then, but obviously it can happen.

I don't know if it's a difference between Coeliac and NCGS - I have the latter - or because I also have severe grass allergy. Even ripping up grass weeds with bare hands can cause wheals. Sometimes cross-reactivity can play into it apparently as wheat is part of the grass family. Worth bearing in mind if you also have a bad reaction to grass/pollen.

Reply

Vitamin E itself (tocopherol and its derivatives) can itself be a skin irritant and allergen. I get a rash from products containing this (and parabens) and I don't have any issues with gluten. I also need to use vinyl gloves when gardening.

Reply

That's really interesting, thanks, I had no idea Vitamin E could be an irritant - I always thought it was good for your skin! I will look out for tocopherol ingredients in future to see if that's the cause.

I always make a point of buying shampoo and skincare that are as natural as possible and free of parabens and SLS, but only started having loads of skin reactions around the same time as I developed Gluten Sensitivity. It seems the more your immune system is compromised the more sensitive you become!

My grass IgE skin test was extremely high but although blood testing was positive for wheat allergy, the skin test wasn't severe enough to confirm it. The immunologist mentioned cross-reactivity being a factor. Apparently it's when the immune system mistakes a different ingredient for an allergic one. Complex! Best wishes, Rita

Reply

I get contact dermatitus from many products. Initially I thought it was down to wheat germ/ protein, but through carefully noting the ingredients I found it was these preservatives that I reacted to. They are in so many beauty products these days, so hard to avoid.

Isothiazolinone/ Methylisothiazolinone/ Methylchloroisothiazolinone

Reply

Thinking about it, when you SHOWER with the shampoo (as opposed to washing your hair over a basin) the water is much more atomised. This is why if you have unsafe water it is safer to bathe than to shower.

Maybe in inhaling the water vapour along with molecules of the toiletry product, you get some running from your nostrils to the back of the throat, from where you swallow it.

There's your ingestion, even if you're not clumsy like me and swallow shower water or stab yourself up the nose with a shampoo-laden finger before you've woken up properly.

Reply

I have problems with beauty products. Certainly the Molton Brown stuff has been relegated to the bathroom shelves, which is a shame. I don't wear makeup any more as it causes reactions, even mascara inflames my eyes.

Reply

Like Sassyl I find that some of the chemical additives in bath/make-up products affect me. I avoid sodium lauryl sulphate. Greenpeople make unscented bath products for people with sensitive skin. Bare Essential Minerals make up has not caused any reaction for me.

Reply

I was diagnosed with gluten intolerance last year after being ill for many months. I also tested positive to carrying the coeliac gene, but as I had been off wheat for 3 months it couldn't be confirmed if I was or wasn't coeliac. Anyway .... I was informed by coeliac society that a coeliac does not react to wheat in skin or haircare products as the particles are too big to enter the skin through our pores, however if I use any shampoo, conditioner or moisturiser with wheat protein or any other form of wheat I end up with a burning itch and my skin will erupt into allergic type bumps. When feeding my animals bread I can't hold the bread for too long as my hands start to burn and itch. So I think that is the difference between coeliac and wheat allergy/intolerance.

Reply

The coeliac society is dead wrong on this. Those of us who are Celiac also have a celiac skin disease called Dermatitis Herpetiformis (HD) and any kind of wheat also soy can exacerbate it. That includes any and all hair products including shampoo, conditioners, as well as lotions and makeup.

Here is some info I have gleaned since being diagnosed.

coeliac.org.uk/coeliac-dise...

Dermatitis herpetiformis, often referred to as ‘DH’, is a skin condition linked to coeliac disease.

DH affects fewer people than typical coeliac disease, at around 1 in 3,300 people. DH can appear at any age, but is most commonly diagnosed in those aged between 50 and 69 years.

Typical symptoms are:

red, raised patches, often with blisters that burst with scratching

, severe itching and often stinging.

The rash is most commonly seen on the elbows, knees and buttocks, but any area of the skin can be affected. The rash usually occurs symmetrically on the body, for example on both elbows.

Diagnosis of DH is confirmed by a simple test called a skin biopsy.

A dermatologist will take a small sample of skin from an area without the rash. This is important because if the biopsy is taken from the area with the rash, it doesn't always give the right result.

This skin sample is checked to see if you have an antibody known as Immunoglobulin A (IgA). If the antibody is found, the skin biopsy is positive and you should be referred to a gastroenterologist (a gut specialist) who will test you for coeliac disease using antibody blood tests and a gut biopsy.

Even though people with DH may not complain of gut symptoms such as diarrhoea, constipation, stomach pain or bloating, most of them do have the same kind of gut damage that is seen with coeliac disease.

At least 60% of people with DH do not have gut symptoms.

To make sure you get an accurate test result first time, it’s important to keep eating gluten until you have the antibody blood tests and biopsy. If you have already taken gluten out of your diet, you must reintroduce gluten in more than one meal every day for at least six weeks before you have the tests.

The treatment for DH is a lifelong gluten-free diet. This means you will have to remove all sources of gluten, which is found in wheat, barley and rye, from your diet. Some people may also be sensitive to oats.

The time it takes for the skin rash to improve varies between people. Skin symptoms tend to take longer to recover compared to the typical gut symptoms associated with coeliac disease. It can take an average of two years for a gluten-free diet to take full effect, and in some cases longer.

Drug treatment

As it can take a long time for a gluten-free diet to take effect, you may also need drug treatment to help control the rash to begin with.

The most common drug prescribed for DH is dapsone. This is a tablet medication that needs to be swallowed, rather than a cream. Dapsone will help control the itching and development of blisters. It works within days, although the rash will come back if you stop taking it before the gluten-free diet has taken effect.

It is important to find the lowest effective dose of the drug because there are side effects. The most common side effect is anemia and your doctor may check for this on a regular basis. Less common side effects include headache, depression and damage to nerves, although this is rare.

DH should be monitored once the drug dose is reduced. Using medications such as dapsone will not make the gut damage seen in coeliac disease worse.

For those who cannot tolerate dapsone, there are two other drugs which also clear the rash – sulphapyridine and sulphamethoxypyridazine.

Drug treatment will only control the skin itching and blisters. It will not treat any other symptoms, so a gluten-free diet is an essential part of the treatment of DH, as it is for anyone with coeliac disease.

Health risks

The same associated conditions and complications can occur in people with DH as in people with coeliac disease. These include osteoporosis, certain kinds of gut cancer and an increased risk of other autoimmune diseases such as Type 1 diabetes and thyroid disease.

As in typical coeliac disease, the risk of developing these complications is reduced if the gluten-free diet is followed.

Reply

You may also like...